Protect older adults from polypharmacy hazards
Drug interactions are common in older adults taking a polypharmacy regimen. In one study of older hospitalized adults taking five or more medications, the probability of a potential hepatic cytochrome enzyme-mediated, drug-drug interaction was 80%. The probability increased to 100% in patients taking 20 or more medications.2
Factors contributing to polypharmacy include underreporting of signs and symptoms related to polypharmacy by the patient, use of multiple prescribers, use of multiple pharmacies, taking another person's medications, limited time for discussions between patients and providers regarding medications, and limited knowledge of geriatric pharmacology by providers.1-3
In older adults, adverse drug reactions may be overlooked or misinterpreted because they're nonspecific and/or mimic common complaints of aging. Examples include dizziness, confusion, fatigue, nervousness, depression, and incontinence. The following scenario illustrates the problem of polypharmacy and potential consequences.